Naloxone Nasal Spray

Narcan Nasal Spray™

What It's For & How To Take

Naloxone nasal spray is an emergency medication used to treat actual or suspected overdose of opioid medications. This nasal spray will temporarily reverse the effects of an overdose.

Symptoms of an opioid overdose include breathing problems (which can range from slow or shallow breathing to no breathing), extreme sleepiness, slow heartbeat, or not being able to respond, or a very small pupil in an individual who won’t wake up.

Naloxone nasal spray is most often dispensed from the pharmacy in a pack with two doses. Each nasal spray contains only one dose of naloxone, and the device should not be primed or tested.

To administer a dose of naloxone nasal spray,

  • Hold the nasal spray with your thumb on the bottom of the plunger and your first and middle finger on the side of the nozzle.
  • Lay the patient on their back and support their neck with your hand while letting the head tilt back.
  • Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the patient’s nose.
  • Press the plunger firmly to give the dose. Remove the nasal spray from the patient’s nose.
  • Move the patient to their side and immediately dial 911 to get emergency medical help.
  • Watch the patient closely. If needed, you may give an additional dose in 2-3 minutes. Use a new nasal spray for each dose and spray the medicine into the other nostril each time.

When you pick up your prescription from the pharmacy, discuss your current medications, allergies and medical conditions with the pharmacist so they may advise you of any interaction concerns. Also, let the pharmacist know if you are pregnant or breastfeeding.

It is important to understand that the effects of the opioid medicine may last longer than the effects of the naloxone. This means the breathing problems and sleepiness are only temporarily relieved with this medication and it is very important to call for emergency help immediately after the first dose of naloxone.

Anytime opioid medications are stored in a home, the individuals in that home need to be prepared to recognize what an overdose looks like. As stated earlier, an overdose may show signs of breathing problems, severe sleepiness, or difficulty waking up.

The individual whom the medication was prescribed for should discuss with the other members in the house what an opioid overdose would look like, talk about how and when to administer the nasal spray and come to a consensus on a safe storage location where the nasal spray is accessible to all who know how it works.

If you have any questions about what you have heard, contact your pharmacist or doctor. This session does not include all the potential interactions or side effects that this medication may cause. Ask your pharmacist how your medication should be stored and how you should dispose of it when you are done taking it. Do not share your medication with anyone, ever. Remember, this is not meant to replace your counseling session with your pharmacist. In case of overdose, call your local poison control center at 1-800-222-1222.